Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 229, NWS La Crosse, WI

August 22, 1998Adams County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 22, 1998, 3:08 PM CDT for Adams County, Wisconsin. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 1998, 3:08 PM CDT (20:08 UTC)
Expired
Aug 22, 1998, 3:45 PM CDT
In force
37 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Adams County, WI

The radar

The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

222 
WUUS1 KLSE 222009 RRA
SVRLSE
WIC001-222045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
308 PM CDT SAT AUG 22 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN CENTRAL WISCONSIN

* UNTIL 345 PM CDT

* AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 20 MILES SOUTH OF WISCONSIN RAPIDS NEAR
  FRIENDSHIP... MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAND MARSH AT 315 PM

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. STAY INSIDE AND
AWAY FROM WINDOWS

KING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:40 PM CDT, 28 minutes earlier.

Area forecast discussion, Aug 22, 2:40 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT SAT AUG 22 1998

NOT MUCH TIME TO LOOK AT NEW MODEL DATA TODAY DUE TO BUSY WEATHER...BUT
IT APPEARS THAT THE MAIN FORCING WILL GENERALLY BE NORTH OF THE ARX CWFA
TONIGHT. LEFT OVER OUTFLOW BOUNDARIES AND A APPROACHING COLD FRONT FROM
THE DAKOTAS LATE IN THE NIGHT MAY STILL BE ABLE TO POP SOMETHING.  AFTER
TALKING WITH DMX/MPX AND MKX HAVE OPTED TO KEEP A CHANCE OF SHOWERS OR
THUNDERSTORMS TONIGHT.

NGM GUIDANCE LOOKED OKAY.

KING

In the hours before

Special weather statement, Aug 22, 11:53 AM CDT, 3 hours 15 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1153 AM CDT SAT AUG 22 1998

A STORM SYSTEM ACROSS THE NORTHERN PLAINS WILL MOVE EAST THIS AFTERNOON
AND TONIGHT. A WARM FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE
NORTHEAST ACROSS THE AREA THROUGH TONIGHT.

STORMS CURRENTLY MOVING ACROSS PORTIONS OF WEST CENTRAL WISCONSIN AND
SOUTHEAST MINNESOTA WILL GENERALLY BE LIMITED TO HEAVY RAINFALL
PRODUCTION WITH SOME PEA SIZE HAIL POSSIBLE WITH THE STRONGER
STORMS.

LATE THIS AFTERNOON AND EVENING MORE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE DAKOTAS AND WESTERN MINNESOTA.   THESE STORMS ARE
FORECAST TO TRACK EAST AND ARRIVE INTO THE TRI-STATE AREA DURING THE
NIGHTTIME HOURS. A FEW OF THESE STORMS COULD BECOME SEVERE AS THEY MOVE
THROUGH THE AREA. THE MAIN THREAT FROM THESE STORMS WOULD BE DAMAGING
WIND AND LARGE HAIL WITH A SECONDARY THREAT BEING FLOODING RESULTING
FROM THE HEAVY RAINFALL ASSOCIATED WITH THESE STORMS.

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

KING
Special weather statement, Aug 22, 11:53 AM CDT, 3 hours 15 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1153 AM CDT SAT AUG 22 1998

A STORM SYSTEM ACROSS THE NORTHERN PLAINS WILL MOVE EAST THIS AFTERNOON
AND TONIGHT. A WARM FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE
NORTHEAST ACROSS THE AREA THROUGH TONIGHT.

STORMS CURRENTLY MOVING ACROSS PORTIONS OF WEST CENTRAL WISCONSIN AND
SOUTHEAST MINNESOTA WILL GENERALLY BE LIMITED TO HEAVY RAINFALL
PRODUCTION WITH SOME PEA SIZE HAIL POSSIBLE WITH THE STRONGER
STORMS.

LATE THIS AFTERNOON AND EVENING MORE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE DAKOTAS AND WESTERN MINNESOTA.   THESE STORMS ARE
FORECAST TO TRACK EAST AND ARRIVE INTO THE TRI-STATE AREA DURING THE
NIGHTTIME HOURS. A FEW OF THESE STORMS COULD BECOME SEVERE AS THEY MOVE
THROUGH THE AREA. THE MAIN THREAT FROM THESE STORMS WOULD BE DAMAGING
WIND AND LARGE HAIL WITH A SECONDARY THREAT BEING FLOODING RESULTING
FROM THE HEAVY RAINFALL ASSOCIATED WITH THESE STORMS.

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

KING
Special weather statement, Aug 22, 1:26 PM CDT, 1 hour 42 minutes before
WIZ042-221925-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
126 PM CDT SAT AUG 22 1998

...STRONG STORMS MOVING THROUGH MONROE COUNTY...

AT 120 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN LA CROSSE
INDICATED A LINE OF STRONG THUNDERSTORMS FROM JUST WEST OF
MILLSTON SOUTHWESTWARD TO JUST NORTH OF BANGOR MOVING EAST AROUND
25 MPH. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE REPORTED
WIND GUSTS TO 50 MPH...SMALL HAIL AND TORRENTIAL RAINS WITH THESE
STORMS.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. TUNE IN TO NOAA WEATHER
RADIO...YOUR LOCAL RADIO OR TV STATION...OR LOCAL CABLE TELEVISION
FOR THE LATEST WEATHER INFORMATION.

TMC/KING

&
Special weather statement, Aug 22, 1:26 PM CDT, 1 hour 42 minutes before
WIZ042-221925-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
126 PM CDT SAT AUG 22 1998

...STRONG STORMS MOVING THROUGH MONROE COUNTY...

AT 120 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN LA CROSSE
INDICATED A LINE OF STRONG THUNDERSTORMS FROM JUST WEST OF
MILLSTON SOUTHWESTWARD TO JUST NORTH OF BANGOR MOVING EAST AROUND
25 MPH. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE REPORTED
WIND GUSTS TO 50 MPH...SMALL HAIL AND TORRENTIAL RAINS WITH THESE
STORMS.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. TUNE IN TO NOAA WEATHER
RADIO...YOUR LOCAL RADIO OR TV STATION...OR LOCAL CABLE TELEVISION
FOR THE LATEST WEATHER INFORMATION.

TMC/KING

&

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.